Georgia, 2013Flash Flooding and Damaging Winds in Georgia, July 31, 2013
July 31, 2013 · NWS CHS · 7 events in 2 counties and zones
A weak wave of Low Pressure and a mid level trough supported widespread convection.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak wave of Low Pressure and a mid level trough supported widespread convection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 31, 2:55 PM EST, 2 minutes earlier.
Area forecast discussion, Jul 31, 2:55 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
355 PM EDT WED JUL 31 2013
.SYNOPSIS...
A WEAK WAVE OF LOW PRESSURE AND A MID TO UPPER LEVEL TROUGH WILL
PERSIST THROUGH THURSDAY. HIGH PRESSURE WILL SLOWLY STRENGTHEN
FRIDAY AND SATURDAY. A FRONT WILL DROP INTO THE AREA SUNDAY THEN
LINGER NEARBY THROUGH THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
LATEST WATER VAPOR IMAGERY SHOWS THE ROBUST UPPER SHORTWAVE DIVING
SOUTHEAST TOWARD THE SOUTH CAROLINA AND GEORGIA COASTLINES THIS
AFTERNOON. THIS FEATURE BRINGS ENHANCED FORCING FOR ASCENT
AND...ALONG WITH THE PRESENCE OF A LINGERING STATIONARY FRONT AND
SURFACE TROUGH...HAS PROVIDED THE NECESSARY INGREDIENTS TO
INITIATE CONVECTION ACROSS PORTIONS OF THE FORECAST AREA.
CONVECTIVE COVERAGE IS A COMBINATION OF BOTH SEABREEZE AND
MESOSCALE BOUNDARY CONVERGENCE...WITH INLAND AREAS SEEING ACTIVITY
AS WELL AS COASTAL LOCATIONS. DEEP MOISTURE WILL STEADILY INCREASE
INTO THE EVENING AND OVERNIGHT HOURS...PEAKING JUST UNDER 2 INCHES
IN PRECIPITABLE WATER VALUES. CONSIDERING LIGHT LOW LEVEL WIND
FIELDS...STORM MOTIONS WILL BE SLOW AND ALLOW STRONGEST CONVECTION
TO PRODUCE HEAVY DOWNPOURS AND POSSIBLY LOCALIZED FLOODING. IN
ADDITION...AN ISOLATED SEVERE THUNDERSTORM COULD OCCUR WHERE
BOUNDARY INTERACTIONS ENHANCE UPDRAFT STRENGTH.
THE MAIN FORECAST CONCERN INTO THE NIGHTTIME PERIOD IS THE
PERSISTENCE AND/OR REDEVELOPMENT OF CONVECTION. NUMERICAL MODELS
ARE ACTUALLY IN DECENT AGREEMENT INDICATING THE AXIS OF THE
SHORTWAVE TROUGH CROSSING THE COASTLINE AFTER MIDNIGHT AND
MAINTAINING THE NECESSARY FORCING AND DEEP MOISTURE FOR CONTINUED
CONVECTIVE POTENTIAL. IN FACT...SOME MODEL SOLUTIONS SUGGEST THAT
THE BEST COVERAGE COULD OCCUR OVERNIGHT...ESPECIALLY ACROSS THE
NORTHERN HALF OF THE FORECAST AREA CLOSEST TO THE VORTICITY
MAXIMA. WILL THUS ADVERTISE RAIN CHANCES UP TO 60 PERCENT THIS
AFTERNOON AND EVENING...WITH A SLIGHT DECREASE IN POTENTIAL ACROSS
SOUTHERN ZONES BY MIDNIGHT.
THICK CLOUD COVER WILL LINGER THROUGH THE NEAR TERM PERIOD.
ALTHOUGH A FEW LOCATIONS THAT RECEIVE ABUNDANT RAINFALL COULD SEE
SOME PATCHY FOG DURING THE EARLY MORNING HOURS...LINGERING THICK
CLOUD COVER SHOULD SUPPRESS MORE WIDESPREAD FOG DEVELOPMENT. LOW
TEMPERATURES TONIGHT WILL RANGE FROM THE LOW 70S INLAND TO THE MID
70 CLOSER TO THE COAST.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
THURSDAY...MID LVL RIDGING WILL REMAIN OVER THE SOUTH CENTRAL UNITED
STATES WHILE A TROUGH OF LOW PRESSURE SHIFTS OVER THE MID ATLANTIC
AND SOUTHEASTERN STATES BEHIND A H5 SHORTWAVE POSITIONED JUST
OFFSHORE. DESPITE THE POSITION OF THE H5 SHORTWAVE...CHANCES OF
SHOWERS/THUNDERSTORMS WILL LIKELY INCREASE IN COVERAGE OVER LAND AS
DIFFLUENCE INCREASES WITH THE APPROACH OF A H25 JET UPSTREAM AND THE
SFC TROUGH BECOMES ELONGATED OVER THE SOUTHEAST. EXPECT COVERAGE TO
PEAK LATE MORNING INTO EARLY AFTERNOON AS HIGH TEMPS REACH THE
MID/UPPER 80S UNDER MOSTLY CLOUDY SKIES. THE POSITION OF THE SFC
TROUGH SUGGESTS THAT MOST PRECIP SHOULD OCCUR CLOSER TO THE COAST
DURING THE PERIOD...BEFORE GRADUALLY SHIFTING OFFSHORE BY THURSDAY
NIGHT. WEAK WIND FIELDS AND PWATS BETWEEN 2.0 TO 2.25 INCHES FAVOR
SLOW MOVING SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAINFALL. OVERNIGHT LOWS SHOULD RANGE BETWEEN THE LOW 70S INLAND TO
MID/UPPER 70S ALONG THE COAST.
FRIDAY...COVERAGE OF SHOWERS AND THUNDERSTORMS WILL QUICKLY DECREASE
IN COVERAGE FRIDAY MORNING AS THE SFC TROUGH SLIDES OFFSHORE AND IS
FOLLOWED BY SFC HIGH PRESSURE TO OUR NORTHWEST AND MID LVL RIDGING
FROM THE WEST. CONDITIONS WILL BE CONSIDERABLY DRYER FRIDAY
AFTERNOON AND EVENING AS A NORTHWEST DOWNSLOPING WIND SETS UP OVER
THE AREA. HAVE THEREFORE INDICATED HIGHEST POPS ALONG THE GEORGIA COAST
WHILE SHOWING A GRADUAL DECREASE OF POPS INLAND WHERE DRYER AIR WILL
ENTER THE REGION FIRST. OVERALL HIGH TEMPS SHOULD BE A FEW DEGREES
WARMER THAN PREVIOUS DAYS GIVEN THE DOWNSLOPING WIND COMPONENT OVER
THE REGION. EXPECT OVERALL TEMPS TO RANGE IN THE UPPER 80S TO LOWER
90S. OVERNIGHT LOWS SHOULD RANGE BETWEEN THE LOW 70S INLAND TO
MID/UPPER 70S ALONG THE COAST.
SATURDAY...SFC HIGH PRESSURE WILL GRADUALLY WEAKEN OVER THE REGION
AS ANOTHER SFC TROUGH OF LOW PRESSURE DEVELOPS TO OUR NORTH AND
EXPANDS OVER THE CAROLINAS DURING THE EVENING. WITH THIS SETUP IN
MIND...EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO REMAIN MINIMAL
DURING MORNING HOURS INTO EARLY AFTERNOON...BEFORE GRADUALLY INCREASING
LATE AFTERNOON AND EVENING AS THE TROUGH EXPANDS OVER THE REGION.
THE GREATEST CHANCE OF RAINFALL APPEARS TO BE OVER INLAND SOUTH
CAROLINA LOCATIONS AS A WEAK H5 SHORTWAVE POSSIBLY SHIFTS OVER THE
FORECAST AREA LATE. 1000-850MB THICKNESSES SUGGEST OVERALL HIGH
TEMPS IN THE UPPER 80S ALONG THE COAST...AND LOWER 90S FOR MOST
LOCATIONS AWAY FROM THE COAST.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MEDIUM RANGE GUIDANCE IS IN FAIRLY GOOD AGREEMENT WITH THE OVERALL
SYNOPTIC PATTERN ALOFT...BUT DIFFER SOMEWHAT WITH RESPECT TO SURFACE
FEATURES LEADING TO SLIGHTLY LOWER CONFIDENCE. MID AND UPPER LEVEL
RIDGING IN PLACE OVER THE REGION WILL BEGIN TO ERODE LATE IN THE
WEEKEND AND INTO EARLY NEXT WEEK AS A TROUGH DIGS ACROSS THE EASTERN
SEABOARD AND BECOMES THE DOMINANT WEATHER FEATURE INTO THE MIDDLE OF
NEXT WEEK. MEANWHILE AT THE SURFACE...A BACKDOOR COLD FRONT WILL
SHIFT INTO THE AREA SUNDAY NIGHT INTO MONDAY AS THE UPPER TROUGH
DIGS...THEN LINGER OVER THE AREA OR AT LEAST NEARBY INTO THE MIDDLE
OF NEXT WEEK AS SEVERAL WAVES OF LOW PRESSURE TRACK ALONG THE
BOUNDARY.
THIS PATTERN APPEARS TO FAVOR WETTER THAN NORMAL CONDITIONS...WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGHOUT THE
LONG TERM PERIOD. SUNDAY COULD BE THE WARMEST DAY OF THE WEEK AS
COMPRESSIONAL HEATING AND A DOWNSLOPE FLOW PROVIDE FOR ABOVE NORMAL
TEMPERATURES. THEN EARLY NEXT WEEK...HIGH TEMPERATURES WILL BE NEAR
TO SLIGHTLY BELOW NORMAL.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
ONGOING SHOWERS/THUNDERSTORMS ARE EXPECTED TO EXPAND IN COVERAGE
AS THE AFTERNOON PROGRESSES. INITIAL ACTIVITY HAS DEVELOPED CLOSER
TO KCHS...AND WILL THUS INITIALIZE THE 18Z TAF WITH A TEMPO GROUP
FOR MVFR CONDITIONS WITHIN TSRA. CEILINGS/VISIBILITIES COULD FALL
BELOW MVFR LEVELS IF THUNDERSTORMS INTENSIFY AND LINGER...SO
AMENDMENTS MAY BE NEEDED. THERE IS LESS CERTAINTY REGARDING NEAR
TERM TIMING OF CONVECTIVE IMPACTS AT KSAV...AND PREFER TO MAINTAIN
A VCTS UNTIL TRENDS BECOME MORE APPARENT IN THE NEXT HOUR OR TWO.
NUMERICAL MODEL SOLUTIONS THEN SUGGEST THAT SHOWERS/THUNDERSTORMS
COULD PERSIST OR RE-INITIATE OVERNIGHT...AS ROBUST UPPER LEVEL
ENERGY CONTINUES TO MOVE THROUGH THE REGION. FURTHER EXAMINATION
SUGGESTS A SLIGHTLY HIGHER POTENTIAL TO THE NORTH NEAR KCHS THAN
FARTHER SOUTH TOWARD KSAV. WILL ADD A PROB30 GROUP AT KCHS DURING
THE EARLY MORNING HOURS WHEN FORCING FOR ASCENT IS
MAXIMIZED...WHILE INCLUDING JUST A VCSH AT KSAV FOR THE SAME
TIME FRAME. MODEL GUIDANCE ALSO HINT AT POTENTIAL MVFR OR LOWER
CEILINGS OUTSIDE OF THUNDERSTORM OVERNIGHT...YET DUE TO
UNCERTAINTY...WILL MAINTAIN VFR CEILINGS AND SCATTER IN LOWER
CLOUDS. CONVECTION WILL BE A CONCERN THROUGH THURSDAY
AFTERNOON...HOWEVER TIMING AND DURATION PRECLUDES SPECIFIC MENTION
IN THE TAFS.
EXTENDED AVIATION OUTLOOK...PERIODIC RESTRICTIONS IN CIGS/VSBYS ARE
POSSIBLE FROM AFTERNOON SHOWERS AND TSTMS ON THURSDAY. VFR
CONDITIONS ARE THEN EXPECTED AT BOTH TERMINALS THURSDAY NIGHT
THROUGH SUNDAY MORNING. PERIODIC RESTRICTIONS IN CIGS/VSBYS ARE THEN
POSSIBLE SUNDAY AND MONDAY AS A FRONT APPROACHES AND STALLS OVER THE
AREA EARLY NEXT WEEK.
&&
.MARINE...
TONIGHT...LIGHT SOUTH/SOUTHEAST WINDS THIS AFTERNOON WILL BECOME
MORE SOUTH/SOUTHWEST OVERNIGHT. IN ADDITION...EXPECT A SLIGHT
INCREASE IN WIND SPEEDS AS THE GRADIENT TIGHTENS SLIGHTLY BETWEEN
AN INLAND SURFACE TROUGH AND ATLANTIC HIGH PRESSURE. WINDS AND
SEAS WILL REMAIN WELL BELOW SMALL CRAFT ADVISORY
THRESHOLDS...HOWEVER CONDITIONS COULD DETERIORATE WITHIN ANY
THUNDERSTORMS IMPACTING THE MARINE ZONES.
THURSDAY THROUGH MONDAY...CONDITIONS WILL REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS WITH ATLANTIC HIGH PRESSURE OVER THE WATERS INTO
EARLY THURSDAY. IN GENERAL...SOUTHERLY WINDS WILL REMAIN AT OR BELOW
15 KT WHILE SEAS RANGE BETWEEN 2-4 FT...HIGHEST IN OFFSHORE GEORGIA
WATERS. SOUTHERLY WINDS MAY APPROACH 15-20 KT OVER NORTHERN SC
WATERS AS THE PRESSURE GRADIENT BECOMES ENHANCED BETWEEN ATLANTIC
HIGH PRESSURE TO THE EAST AND A SFC TROUGH ALONG THE SOUTHEAST COAST
THURSDAY AFTERNOON AND EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS
WILL ALSO BE POSSIBLE OVER THE WATERS THROUGH THURSDAY EVENING AS
THE TROUGH OF LOW PRESSURE GRADUALLY SLIDES OFFSHORE. CONDITIONS
WILL REMAIN RELATIVELY QUIET UNTIL A BACKDOOR COLD FRONT IS EXPECTED
TO DROP INTO THE WATERS SUNDAY NIGHT INTO MONDAY. DESPITE POSSIBLE
FROPA...CONDITIONS ARE STILL EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY THRESHOLDS OVER THE WEEKEND AND INTO EARLY NEXT WEEK WITH
WIND SPEEDS GENERALLY AROUND 15 KT OR LESS AND SEAS RANGING BETWEEN
2-4 FT...HIGHEST IN OFFSHORE GEORGIA WATERS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
NEAR TERM...WMS
SHORT TERM...DPB
LONG TERM...JAQ
AVIATION...WMS/DPB
MARINE...WMS/DPB/JAQ
Hazardous weather outlook, Jul 31, 3:45 AM EST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
445 AM EDT WED JUL 31 2013
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-011100-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
445 AM EDT WED JUL 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
FLOODING...SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS
THIS AFTERNOON AND EVENING. DUE TO VERY MOIST CONDITIONS AND SLOW
STORM MOTION...HEAVY RAINFALL MAY CAUSE LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
AMZ330-350-352-354-374-011100-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
445 AM EDT WED JUL 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
In the hours before
Special weather statement, Jul 31, 1:26 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
226 PM EDT WED JUL 31 2013
SCZ042-047-311900-
HAMPTON-INLAND JASPER-
226 PM EDT WED JUL 31 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND JASPER
COUNTIES THROUGH 300 PM EDT...
AT 223 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR GILLISONVILLE...MOVING NORTH AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GILLISONVILLE...COOSAWHATCHIE...STAFFORD...GILMANIA...GRAYS...
KRESS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3283 8116 3275 8086 3272 8084 3271 8083
3270 8083 3266 8087 3264 8086 3250 8090
3252 8119
TIME...MOT...LOC 1826Z 198DEG 11KT 3260 8099Special weather statement, Jul 31, 1:47 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
247 PM EDT WED JUL 31 2013
GAZ099>101-114>116-SCZ047-311915-
BULLOCH-CANDLER-EFFINGHAM-EVANS-INLAND BRYAN-INLAND JASPER-TATTNALL-
247 PM EDT WED JUL 31 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...EVANS...
BULLOCH...CANDLER...EFFINGHAM...BRYAN AND JASPER COUNTIES THROUGH 315
PM EDT...
AT 246 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM METTER MUNICIPLE
AIRPORT TO PURYSBURGH...MOVING NORTH AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GUYTON...EMIT...REGISTER...METTER...STILLWELL...CANOE POND...
TUSCULUM...SOMERSET...LEEFIELD...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3255 8209 3253 8163 3249 8155 3253 8151
3250 8094 3226 8105 3214 8178 3216 8218
3228 8223 3231 8223
TIME...MOT...LOC 1848Z 194DEG 12KT 3236 8205 3233 8112Special weather statement, Jul 31, 2:10 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
310 PM EDT WED JUL 31 2013
SCZ044-050-312000-
CHARLESTON-DORCHESTER-
310 PM EDT WED JUL 31 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
CHARLESTON COUNTIES THROUGH 400 PM EDT...
AT 305 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR CLUBHOUSE CROSSROADS...MOVING NORTHEAST AT
5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
DELEMAR CROSSROADS...GETTYSVILLE...CLUBHOUSE CROSSROADS...SLANDS
BRIDGE...CANAAN...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3279 8024 3284 8039 3313 8038 3296 8004
TIME...MOT...LOC 1910Z 207DEG 6KT 3288 8031
Special weather statement, Jul 31, 2:15 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
315 PM EDT WED JUL 31 2013
GAZ087-088-099>101-114-115-SCZ047-312000-
BULLOCH-CANDLER-EFFINGHAM-EVANS-INLAND
JASPER-JENKINS-SCREVEN-TATTNALL-
315 PM EDT WED JUL 31 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...SCREVEN...
JENKINS...EVANS...BULLOCH...CANDLER...EFFINGHAM AND JASPER COUNTIES
THROUGH 400 PM EDT...
AT 314 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM UNDINE TO
DEERFIELD...MOVING NORTHEAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
STILSON...DEERFIELD...EXCELSIOR...EXCELSIOR...STILLWELL...
SPRINGFIELD...PARISH...ARCOLA...NEW HOPE...PULASKI...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3268 8186 3259 8137 3257 8135 3256 8129
3255 8129 3257 8126 3251 8094 3230 8102
3223 8143 3224 8144 3217 8176 3213 8220
TIME...MOT...LOC 1916Z 235DEG 15KT 3227 8197 3239 8103Special weather statement, Jul 31, 2:23 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
323 PM EDT WED JUL 31 2013
GAZ137>141-312015-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH-LONG-
323 PM EDT WED JUL 31 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...LONG AND
MCINTOSH COUNTIES THROUGH 415 PM EDT...
AT 319 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM TIBET TO
RIDGEVILLE...MOVING NORTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CARNIGAN...HUXFORD...WARSAW...MERIDIAN...BRICKSTON...VALONA...
JONES...ALLENHURST...SAPELO ISLAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.
&&
LAT...LON 3150 8165 3154 8167 3155 8169 3158 8170
3162 8176 3192 8150 3162 8113 3144 8122
3141 8125 3138 8126 3138 8128 3143 8132
3140 8131 3136 8127 3133 8132 3133 8133
3132 8132 3131 8133 3132 8137 3131 8141
TIME...MOT...LOC 1923Z 225DEG 13KT 3165 8159 3141 8136Special weather statement, Jul 31, 2:57 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
357 PM EDT WED JUL 31 2013
GAZ116>119-138-139-312045-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-INLAND BRYAN-INLAND
CHATHAM-INLAND LIBERTY-
357 PM EDT WED JUL 31 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...BRYAN AND
CHATHAM COUNTIES THROUGH 445 PM EDT...
AT 352 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM FLEMING TO ST.
CATHERINES ISLAND...MOVING NORTHEAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ST. CATHERINES ISLAND...SUNBURY...LIMERICK...FLEMING...BELFAST...
DUNHAM MARSH...SWEET HILL...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3191 8150 3213 8135 3216 8130 3196 8087
3194 8091 3190 8093 3183 8104 3181 8103
3177 8106 3172 8113 3162 8113 3162 8114
TIME...MOT...LOC 1957Z 217DEG 19KT 3185 8146 3171 8122Thunderstorm Wind, Liberty
- When
- July 31, 2:57 PM EST to 2:59 PM EST
- Where
- Liberty County, 0.69 mi N of Midway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 31.810, -81.430
Media relayed a report of a tree down in Midway.
Thunderstorm Wind, Chatham
- When
- July 31, 3:39 PM EST to 3:41 PM EST
- Where
- Chatham County, Liberty City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 32.030, -81.120
Emergency Manager reported a tree down on Hamstead Ave, near Montgomery Street.
Thunderstorm Wind, Chatham
- When
- July 31, 3:39 PM EST to 3:41 PM EST
- Where
- Chatham County, 1.36 mi ESE of Pooler
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 32.110, -81.230
Emergency Manager reported a tree down on Highway 80, near Interstate 95.
Thunderstorm Wind, Chatham
- When
- July 31, 3:39 PM EST to 3:41 PM EST
- Where
- Chatham County, 0.91 mi SE of Pooler
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 32.110, -81.240
Emergency Manager reported a tree down on a powerline near the Savannah Conference Hotel.
Flash Flood, Chatham
- When
- July 31, 4:44 PM EST to 5:45 PM EST
- Where
- Chatham County, 2.07 mi N of Savannah to 1.71 mi N of Savannah
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.080, -81.084
General McIntosh Blvd closed due to flooding from torrential rain.
Flash Flood, Chatham
- When
- July 31, 5:00 PM EST to 5:45 PM EST
- Where
- Chatham County, 4.02 mi SSW of Fernwood to 4.41 mi S of Fernwood
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.044, -81.217
Road closed at the intersection of Dean Forest Road and Ogeechee Road due to flooding from torrential rains.
Flash Flood, Chatham
- When
- July 31, 6:25 PM EST to 6:45 PM EST
- Where
- Chatham County, 0.61 mi N of Savannah to 0.09 mi W of Savannah
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 32.059, -81.081
Roads were closed due to flooding at East Henry and Waters Ave, 65thand Waters, 52nd and Montgomery, Vine and Anderson, Martin Luther King Blvd and Victory Streets.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, July 31, 201312 injured · 1 event
- Hail in Kansas, July 31, 2013$222,000 · 2.5 in hail · 7 events
- Flash Flood in Arkansas, July 31, 2013$200,000 · 1 event
- Damaging Winds and Heavy Rain in Arkansas, July 31, 2013$102,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in Kansas, July 31, 20133 in hail · 37 events
- Tornado and Flash Flood in Florida, July 31, 2013$500 · EF0 · 10 events
- Lightning Strike in Washington, July 31, 20131 injured · $10,000 · 1 event
- Damaging Winds in Idaho, July 31, 201363 kt wind · 8 events
- Hail and Damaging Winds in Colorado, July 31, 20131.25 in hail · 8 events
- Flash Flooding and Damaging Winds in South Carolina, July 31, 2013$3,000 · 50 kt wind · 6 events
- Hail in Nebraska, July 31, 20131.75 in hail · 6 events
- Hail and Damaging Wind in Wyoming, July 31, 20131.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471577, 471578, 471579, 471580, 471573, 471574, 471576.